Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 168, NWS Topeka, KS

August 18, 2003Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 18, 2003, 3:04 PM CDT for Republic County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 3:04 PM CDT (20:04 UTC)
Expired
Aug 18, 2003, 3:45 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

The radar

The Grand Island radar (KUEX), 81 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 2:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 182004
SVRTOP
KSC157-182045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 345 PM CDT

* AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES WEST OF REPUBLIC TO 16
  MILES SOUTHWEST OF NORWAY...OR FROM 27 MILES NORTHWEST OF CONCORDIA
  TO 18 MILES WEST OF CONCORDIA...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  COURTLAND
  REPUBLIC
  NORWAY
  SCANDIA

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3966 9766 3964 9788 3966 9794 3980 9794
          4001 9794 4001 9765

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:02 AM CDT, 11 hours 2 minutes earlier.

Area forecast discussion, Aug 18, 4:02 AM CDT, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
402 AM CDT MON AUG 18 2003

HOT TEMPERATURES CONTINUE TO BE THE MAIN CONCERN TODAY AND TUESDAY
WITH SOME CHANCES FOR RAIN CREEPING INTO THE FORECAST OVER NEXT
SEVERAL DAYS.

WATER VAPOR IMAGERY SHOWS UPPER LOW DROPPING SOUTH THROUGH
WESTERN WYOMING. INCREASING DYNAMICS/SOUTHWEST WINDS ALOFT AND LLJ
ALL INTERACTING TO PRODUCE WIDELY SCATTERED THUNDERSTORMS OVER
WESTERN PLAINS WITH RECENT LIGHTNING ACTIVITY NOTED IN LLJ AXIS FROM
NERN TX PANHANDLE TO NEAR LEXINGTON IN SOUTHERN NEBRASKA. IR
SATELLITE SHOWING CONSIDERABLY MORE CLOUDS AS WELL THIS MORNING OVER
WESTERN PLAINS AND ETA/AVN MODEL TIME SECTIONS INDICATING WILL SEE A
FAIR AMOUNT OF CIRRUS TODAY. THE CIRRUS...IF DENSE ENOUGH...COULD
HELP TO HOLD TEMPERATURES DOWN A FEW DEGREES FROM YESTERDAY DAYS
READINGS...BUT WOULDNT BET ON IT AND WILL BE GOING WITH HIGHS ABOUT
SAME AS YESTERDAY..IN THE 100 TO 105 DEGREE RANGE. WILL ALSO
INTRODUCE SLIGHT CHANCE POPS INTO NORTH CENTRAL ZONES FOR LATE IN
THE AFTERNOON AS ETA/GFS MODELS AND MOS GUIDANCE SHOWING MAY HAVE
ENOUGH FORCING TO POP A FEW THUNDERSTORMS IN STRONGER LLJ AXIS
OVER CENTRAL KANSAS.

FOR TONIGHT...WILL SPREAD SLIGHT CHANCE POPS ACROSS NORTHERN CWA
COUNTIES BORDERING NEBRASKA AS LLJ KICKS IN AGAIN AND ETA SPREADING
QPF ACROSS NORTHERN COUNTIES.

ON TUESDAY...YET ANOTHER HOT DAY EXPECTED AS FRONT/TROUGH WILL STAY
WELL TO THE WEST...ALLOWING FOR BRISK SOUTHWEST WINDS TO BLOW
ACROSS AREA. WILL CONTINUE WITH CLIMATOLOGICALLY DRY FORECAST FOR
DAYTIME TUESDAY...THEN GO WITH SLIGHT CHANCE POPS FOR TUESDAY NIGHT
AND WEDNESDAY WHEN SHOULD HAVE BEST CHANCES FOR RAIN AS UPPER TROUGH
AND FRONT APPROACH AREA. STILL LOOKING FAIRLY HOT...BUT WITH MORE
CLOUDS...TEMPERATURES SHOULD BE KNOCKED DOWN INTO THE UPPER 90S
FOR HIGHS.

WILL CONTINUE WITH DRY FORECAST FOR WEDNESDAY NIGHT FOR NOW ALTHOUGH
MODELS CONTINUING TREND OF SLOWING DOWN PROGRESSION OF UPPER TROUGH/
FRONT ACROSS CWA.

STILL LOOKING LIKE SOME COOLING FOR THURSDAY INTO SATURDAY.
HOWEVER...NOT GOING TO JUMP ON THE GFS BAND WAGON JUST YET AS ECMWF
NOT SHOWING NEARLY AS MUCH COOLING...IMPLYING HIGH TEMPERATURES MAY
NOT GET ANY LOWER THAN THE LOWER 90S.

.TOP...NONE.

38
Hazardous weather outlook, Aug 18, 2:20 PM CDT, 44 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO SPREAD NORTHEAST INTO NORTH CENTRAL
KANSAS THIS AFTERNOON AND EVENING.  SOME STORMS MAY BE SEVERE.  THE
PRIMARY THREAT WILL BE DAMAGING WINDS ALTHOUGH LARGE HAIL IS ALSO
POSSIBLE.

VERY HOT TEMPERATURES CAN BE EXPECTED AGAIN THIS AFTERNOON WITH
HIGHS REACHING THE 100 TO 105 DEGREE RANGE WHILE HEAT INDICES WILL
BE IN THE 102 TO 108 DEGREE RANGE.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND
ALSO AVOID STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A
GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF WATER
TO AVOID DEHYDRATION. WEAR LIGHTWEIGHT...LIGHT COLORED AND LOOSE
FITTING CLOTHING.

THE RANGELAND FIRE DANGER WILL REACH THE EXTREME CATEGORY OVER NORTH
CENTRAL KANSAS TODAY...WHERE ALL OUTSIDE BURNING SHOULD BE AVOIDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HOT WEATHER WILL CONTINUE TUESDAY AND WEDNESDAY ACROSS THE AREA.
HEAT INDICES WILL REACH THE 102 TO 107 DEGREE RANGE TUESDAY
AFTERNOON...AND 100 TO 105 DEGREE ON WEDNESDAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE AREA TUESDAY NIGHT
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
OVER NORTH CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.